Tennessee, 2012

Hail in Tennessee, February 1, 2012

February 1, 2012 · NWS MEG · 1 event in 1 county or zone

A cold front moved into West Tennessee during the early evening hours of February 1, 2012. Showers and thunderstorms developed out ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved into West Tennessee during the early evening hours of February 1, 2012. Showers and thunderstorms developed out ahead of the front. Some of these storms became severe producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 1, 3:20 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Feb 1, 3:20 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
320 PM CST WED FEB 1 2012

.DISCUSSION...

CLOUDS HAVE SCATTERED OUT RATHER WELL EARLY THIS AFTERNOON ACROSS
MUCH OF THE MIDSOUTH. THIS HAS ALLOWED TEMPERATURES TO REACH 70+
DEGREES ACROSS PORTIONS OF NORTHERN MISSISSIPPI WITH DEWPOINTS IN
THE LOW 60S ALONG EAST CENTRAL ARKANSAS AND THE MISSISSIPPI DELTA
REGION. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS CENTRAL
ARKANSAS BASICALLY ALONG A WEAK FRONTAL BOUNDARY. THIS BOUNDARY
WILL CONTINUE TO WORK ITS WAY TO THE EAST THROUGH THE REMAINDER OF
THE AFTERNOON AND EVENING TAPPING INTO A MODERATELY UNSTABLE
ENVIRONMENT. THIS WILL COINCIDE WITH THE PASSING OF A WEAK H5
SHORTWAVE AND RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
THE MIDSOUTH. MODEL SOUNDINGS CONTINUE TO DEPICT MID LEVEL LAPSE
RATES AROUND 8 C/KM OVER THE MISSISSIPPI DELTA THIS EVENING AND
NEARLY UNI-DIRECTIONAL SHEAR. THIS COULD YIELD A FEW STRONG TO
SEVERE STORMS WITH LARGE HAIL BEING THE MAIN THREATS.

RIDGING AT THE SURFACE AND ALOFT WILL QUICKLY FILL IN BEHIND THE
PASSING SYSTEM OVERNIGHT AND INTO THURSDAY. SOME PATCHY FOG WILL BE
POSSIBLE OVERNIGHT ACROSS MAINLY NORTHERN MISSISSIPPI WHERE REMAINING
LOW LEVEL MOISTURE AND LIGHTER WINDS MAY YIELD FOG. OTHERWISE
THURSDAY SHOULD BE DRY WITH HIGH TEMPERATURES AROUND 70 ALONG AND
SOUTH OF THE WASHED OUT FRONTAL BOUNDARY.

FRIDAY THROUGH SATURDAY...ANOTHER BROAD H5 TROUGH OVER THE FOUR CORNERS
REGION WILL BEGIN TO SLIDE EAST AND INTO THE GREAT PLAINS.
CONCURRENTLY...THE ASSOCIATED SURFACE LOW WILL TRACK NORTHEAST
INTO CENTRAL MISSOURI. SHOWERS AND THUNDERSTORMS WILL BEGIN TO
PUSH INTO THE MIDSOUTH FRIDAY MORNING AND BECOME MORE NUMEROUS
FRIDAY AFTERNOON INTO SATURDAY AS A WARM FRONT TRIES TO SURGE
NORTH. MODELS ARE IN BETTER AGREEMENT WITH THIS SYSTEM WITH REGARD
TO TIMING AND INTENSITY. PROXIMITY OF THE BEST UPPER DYNAMICS AND
THE NORTHERN EXTENT OF THE WARM SECTOR ARE THE TWO MAIN LIMITING
FACTORS WITH REGARD TO SEVERE POTENTIAL.

FROM THIS POINT ON THE MODELS BEGIN TO DIVERGE. SUNDAY THROUGH
MIDWEEK NEXT WEEK THE GFS SWEEPS THE SURFACE LOW OFF THE EAST
COAST ABSORBING IT INTO THE MEAN UPPER FLOW. THIS ALLOWS SURFACE
HIGH PRESSURE...DRY CONDITIONS...AND MORE NORMAL TEMPERATURES TO
FILTER ACROSS THE MIDSOUTH. THE ECMWF HOWEVER TRIES TO OCCLUDE THE
SURFACE LOW ACROSS THE UPPER MISSISSIPPI RIVER VALLEY ESSENTIALLY
STALLING THE COLD FRONT ACROSS THE MIDSOUTH...THUS KEEPING
PRECIPITATION CHANCES FOR THE AREA THROUGH MONDAY. TRENDED WITH
NEIGHBORING OFFICES THROUGH THIS TIME FRAME AWAITING BETTER LONG
TERM MODEL AGREEMENT.

CCD

&&

.AVIATION...

18Z TAF CYCLE

MVFR/VFR CONDITIONS ARE EXPECTED AT TAF SITES THIS AFTERNOON AS A
COLD FRONT APPROACHES THE MID SOUTH AND MOVES THROUGH THE AREA
TONIGHT INTO THURSDAY MORNING. SOME DESTABILIZATION WILL OCCUR
ACROSS THE AREA THIS AFTERNOON/EARLY EVENING TO PRODUCE SHOWERS
AND A FEW THUNDERSTORMS. THUS...WILL KEEP CB/VCTS MENTION IN TAFS THIS
AFTERNOON/EARLY EVENING. AS THE FRONT PUSHES THROUGH THE AREA
TONIGHT. MVFR CONDITIONS ANTICIPATED TO RETURN TONIGHT WITH
IMPROVEMENT TO VFR CONDITIONS THURSDAY MORNING AS NORTHEAST WINDS
INCREASE TO AROUND 7 KTS AND SKIES GRADUALLY CLEAR.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  51  67  51  67 /  20  10  10  70
MKL  45  67  43  66 /  20   0  10  70
JBR  45  63  44  58 /  10   0  10  70
TUP  52  70  48  67 /  30  10  10  70

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Feb 1, 3:49 PM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
349 PM CST WED FEB 1 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-030000-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
349 PM CST WED FEB 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ROUGHLY ALONG AND
SOUTHWEST OF A LINE FROM WYNNE ARKANSAS TO MEMPHIS TO CHARLESTON
MISSISSIPPI. LARGE HAIL...DAMAGING WINDS...AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL BE THE MAIN THREATS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG STORMS MAY BE POSSIBLE AGAIN SATURDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING
AND AGAIN SATURDAY.

CCD

In the hours before

Special weather statement, Feb 1, 4:20 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
420 PM CST WED FEB 1 2012

ARZ049-058-MSZ007-012245-
LEE AR-PHILLIPS AR-TUNICA MS-
420 PM CST WED FEB 1 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CST FOR...

  LEE COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN PHILLIPS COUNTY IN EASTERN ARKANSAS...
  WEST CENTRAL TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 3
MILES SOUTH OF MORO AT 420 PM CST...MOVING EAST AT 40 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LEE...PHILLIPS AND TUNICA COUNTIES...INCLUDING LOCATIONS
NEAR MARIANNA...SHOULD MONITOR THIS STORM CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.

&&

LAT...LON 3487 9102 3484 9046 3461 9059 3469 9106
      3472 9106
TIME...MOT...LOC 2220Z 280DEG 33KT 3475 9094
Local storm report, Feb 1, 4:57 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
457 PM CST WED FEB 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND GST     TRENTON                 34.50N 90.86W
02/01/2012  E75.00 MPH       PHILLIPS           AR   LAW ENFORCEMENT

            STATE POLICE REPORTED 70-75 MPH WIND GUSTS ACROSS CENTRAL
            PHILLIPS COUNTY.

&&

CJC
Special weather statement, Feb 1, 5:11 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
511 PM CST WED FEB 1 2012

MSZ001-007-008-012345-
TUNICA MS-TATE MS-DE SOTO MS-
511 PM CST WED FEB 1 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 545 PM CST FOR...

  SOUTHERN DESOTO COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHWESTERN TATE COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHEASTERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED 6
MILES WEST OF EUDORA AT 511 PM CST...MOVING EAST AT 25 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN DESOTO...TATE AND TUNICA COUNTIES...INCLUDING LOCATIONS
NEAR HERNANDO...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT ALSO INCLUDES HORN LAKE AND ROBCO LAKE.

&&

LAT...LON 3489 8983 3466 8987 3472 9031 3491 9024
TIME...MOT...LOC 2311Z 277DEG 23KT 3482 9022
Local storm report, Feb 1, 5:14 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
514 PM CST WED FEB 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     1 N CLARKSDALE          34.21N 90.58W
02/01/2012  E50.00 MPH       COAHOMA            MS   LAW ENFORCEMENT

0500 PM     TSTM WND DMG     CLARKSDALE              34.20N 90.58W
02/01/2012                   COAHOMA            MS   LAW ENFORCEMENT

            TREE DOWN ON RENO STREET.

&&

CJC

The radar

The Memphis radar (KNQA), 11 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Shelby

When
February 1, 5:25 PM CST to 5:30 PM CST
Where
Shelby County, 1.15 mi SE of Bolton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.310, -89.763

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365052.